Testosterone and the Voice
The hormone testosterone is often given to women to increase their libido, energy and drive. Many conventional and integrative physicians provide these prescriptions. If you are a person dependent upon their voice for a living, please take note.
One of the known but not often discussed side effects is deepening of the voice. This result is can be irreversible and often the original voice does not return after stopping the hormone therapy. Although this complication is uncommon if one is on the correct dose of the hormone, it is a risk none the less. Other medications can cause a reduced metabolism of the hormone and the level can inadvertently increase, causing a problem. I have seen this happen in several patients.
Performers are rarely told about this side effect by their practitioner, so it’s important to ask questions and be informed – a great rule of thumb about all healthcare decisions.